Missouri, 2013

Damaging Wind in Missouri, October 4, 2013

October 4, 2013 · NWS EAX · 1 event in 1 county or zone

A cold front generated scattered thunderstorms, when it passed through northwest Missouri, during the evening hours of October 4, 2013. A gust to 61 mph was reported at the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front generated scattered thunderstorms, when it passed through northwest Missouri, during the evening hours of October 4, 2013. A gust to 61 mph was reported at the St. Joseph Rosecrans Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 4, 6:40 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Oct 4, 6:40 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
740 PM CDT Fri Oct 4 2013

.MESOSCALE DISCUSSION...
Issued at 726 PM CDT FRI OCT 4 2013

Last several hours of radar imagery have shown an interesting trend
with a rapid initial upscale growth into a squall line, followed by
a subsequent weakening. 18Z KTOP sounding showed the dry EML and
high LFC combination that ultimately led to the rapid gusting out of
the initial convection. Nevertheless, I believe that this weakening
is short-lived. Despite having lost daytime heating, the gust
front/cold front, now arcing from Omaha to Topeka to Emporia, is
entering a very warm and substantially more moist airmass. Slow
nocturnal cooling will actually aid in the low level buoyancy by
offsetting the high LFC heights, and thus muting the effects of cold
down drafts/evaporation. Additionally, the backing of the warm
sector flow should enhance frontal convergence in the next 1-2
hours, with a developing low level jet further aiding in large scale
ascent.

Thus, it seems to reason that a temporary upswing in thunderstorms
is likely as the gust front advances towards the I-35 corridor from
Emporia through Kansas City. Deep layer shear vectors initially
suggested that convective mode would be solely linear, but a recent
analysis of RAP data overlayed against the surface front orientation
captures enough cross angle to support more discrete development
(supported by ICT radar imagery). Although small bowing segments
would largely support wind damage, any discrete development and
storm scale rotation could also support large hail and possible a
tornado or two as 0-1km storm relative helicity is maximized between
01 and 03Z.

Linear extrapolation of this activity places it across the Kansas
City Metro between 8:30 and 10PM.

Bookbinder

&&

.UPDATE...
Issued at 731 PM CDT FRI OCT 4 2013

Updated forecast to refine the evolution of precipitation tonight.
Solid line of storms across central Kansas is no longer as solid as
it was earlier today. Discreet bowing segments of the line keep trying
to push out from the front, but then they fade as the gust front from
the storm pushes out ahead, thus forcing the storm to reform back along
the advancing front. So while the storms, and the timing for these storms,
remains relatively unchanged the widespread severe weather expected
will likely be more discrete but could still contain damaging winds.

Otherwise...trimmed down POPs in the post frontal environment as
latest model runs have backed off on the rain behind the front, which
looks reasonable as the parent low driving this activity looks to be
occluding to our north, thus possibly limiting the elevated frontogenic
forcing lagging behind the front.

&&

.SHORT TERM...(This Evening through Saturday Afternoon)
Issued at 339 PM CDT FRI OCT 4 2013

Focus for todays forecast is squarely on the remainder of the
afternoon and overnight hours as a cold front and associated
thunderstorms sweep through. A large upper level trough is exiting
the Rocky Mountains this afternoon. As this occurs copious amounts
of warm air and moisture for this time of year are being advected
north ahead of the cold front, which is associated with this trough
and currently moving east through central Kansas. Early afternoon
analysis shows the elevated mix layer that advected in aloft late
this morning, putting the kibosh on this mornings convection, has
begun to erode. Storms currently forming in extreme northeast Kansas
--well in advance of the front-- will likely help keep the effective
frontal boundary across northern Missouri in northern Missouri
through the afternoon and evening hours as the storms quickly
transit the front and reinforce the cold air across the Iowa border.
Looking at visible satellite imagery, a thin line of clouds have
begun to erupt along the cold front in central Kansas, and it is
this line of developing storms which is expected to grow through the
remainder of the afternoon bringing potential severe weather to
eastern Kansas and western Missouri this evening.

For this afternoon...storms bubbling up across extreme northeast
Kansas and sweeping into northwest Missouri may be strong at times
as elevated instability values of 3000 to 3500 J/KG pushes in above
the cap. However, despite the abundant instability these storms are
not based at the surface at this time as the effective warm front
put  down early this morning in northern Missouri is only slowly
retreating north towards a secondary warm front along I-80 in Iowa.
This should limit mid to late afternoon severe threats as the  cloud
cover and rain cooled air form the storms slow the retreat even
more. As a result, still expect the main show for tonight to develop
from the fine line of clouds forming along the front in central
Kansas.

Models persist in displaying good agreement on this evenings
expected activity. Current forecast has the front entering our
section of northeastern and east central Kansas between 6PM and 7PM.
This will be late enough in the day for instability to have trended
down, but there should be more than enough available energy still
there to fuel strong to severe storms as they move into Missouri
this evening. 0-6KM Shear vectors will be running near parallel to
the front as it moves in this evening across areas of west central
Missouri, but those areas in far northwest Missouri --near the Iowa
border-- will still have slightly more backed winds at the surface,
which might enhance the threat for supercell thunderstorms north of
St Joseph. As the front pushes in this evening the upper level low
within  the trough will only slowly shift northeast, and is expected
to allow the front to occlude later tonight which will likely force
the severe threat south along the cold front in southeast Kansas and
Oklahoma, thus limiting the time period and location for strong to
severe thunderstorms to areas near and west of I-35. Timing for the
strongest storms is expected between 7PM and 10PM. Primary threats
are thought to be from large hail and damaging straighting winds,
though torrential rain and abundant lightning will also be present.
With all of the fall outdoor activities this evening folks are
encouraged to pay close attention to the weather.

After the main line of storms sweep through tonight, stratiform rain
with embedded thunder will remain likely well through the overnight
hours behind the front as frontogenic forcing from the cold air
sweeping in and goes to work on the moisture wrapping around the
low. Some lingering activity from the storms could still effect
areas from central to northeast Missouri through noon Saturday.
Additionally, behind the cold front cold air will spread across the
region with gusty west to northwest winds dominating the day. This
will likely leave temperatures Saturday struggling to reach 60
degrees.

.LONG TERM...(Saturday Evening through Friday)
Issued at 339 PM CDT FRI OCT 4 2013

A rather quiet extended forecast period expected behind a large
upper level trough currently moving into the Plains. Once this
system exits the local region, much cooler air will linger across
the area and only allow highs to climb into the upper 50s and low
60s by Sunday afternoon. Current models have slowed this upper level
low a bit, allowing for a few scattered rain showers to be possible
on the backside of this system. This precipitation will primarily be
across the northern portion of MO, and will be dependent on the
final speed and placement of the upper low as it begins to move out
of the mid-MO region. Once this system moves out of the region,
northwest flow will briefly return as shortwave ridging builds into
the the central US. Southwest flow will develop across the Plains as
a deepening trough across the western Cascades aides in building the
ridge eastward. As a result, the cooler early week temperatures will
undergo a gradual warming trend with highs in the 70s by the end of
the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 652 PM CDT FRI OCT 4 2013

Main focus for the 00Z TAFs is the line of storms advancing across
eastern Kansas this evening. Current timing for storms would have
them reach KSTJ near 01Z with the Kansas City terminals around 02Z.
Given the limited width of the current line of storms, expectations
are that they will only impact the terminals for a few hours this
evening...though they will likely have strong and gusty winds which
could be widely variable in direction near the storms. Questions still
exists with how low clouds will be behind the front, so have left in
a combination of MVFR to VFR ceilings for the morning hours of
Saturday. Gusty winds will spread in behind the front Saturday, with
gusty west winds onsetting around noon Saturday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

MESOSCALE...Bookbinder
UPDATE...Cutter
SHORT TERM...Cutter
LONG TERM...PMM
AVIATION...Cutter
Hazardous weather outlook, Oct 4, 5:27 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
627 PM CDT FRI OCT 4 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
627 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A COLD FRONT WILL ADVANCE EAST THROUGH EASTERN KANSAS AND MISSOURI
THROUGH THE OVERNIGHT HOURS. THIS COLD FRONT WILL BRING A LINE OF
STRONG THUNDERSTORMS TO EASTERN KANSAS AND WESTERN MISSOURI THIS
EVENING. AREAS ALONG AND WEST OF I-35 HAVE THE BEST CHANCE TO
EXPERIENCE SEVERE STORMS AFTER 7 PM...WITH THE PRIMARY THREATS BEING FROM
LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...ABUNDANT LIGHTNING AND
TORRENTIAL RAIN WILL ACCOMPANY THESE STORMS THIS EVENING.

AS THE STORMS TRANSIT INTO NORTH CENTRAL AND CENTRAL MISSOURI
OVERNIGHT THE SEVERE THREAT IS EXPECTED TO DECREASE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING OVER PARTS OF
NORTHWEST AND WEST CENTRAL MISSOURI AND ADJACENT EASTERN
KANSAS...ALONG AND WEST OF INTERSTATE 35.

CUTTER

In the hours before

Special weather statement, Oct 4, 5:13 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
613 PM CDT FRI OCT 4 2013

KSZ025-102-MOZ011-050000-
ATCHISON KS-DONIPHAN KS-HOLT MO-
613 PM CDT FRI OCT 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOLT...WESTERN DONIPHAN
AND NORTHWESTERN ATCHISON COUNTIES UNTIL 700 PM CDT...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRVIEW TO
POWHATTAN TO HORTON TO MUSCOTAH...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
HURON AROUND 630 PM CDT.
LEONA AROUND 635 PM CDT.
SEVERANCE AND DENTON AROUND 640 PM CDT.
BENDENA AND HIGHLAND AROUND 645 PM CDT.
IOWA POINT...FANNING AND WHITE CLOUD AROUND 650 PM CDT.
TROY AROUND 655 PM CDT.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3966 9556 3966 9534 4000 9534 4003 9537
      4003 9539 4003 9537 4000 9534 4001 9531
      3993 9512 3975 9508 3964 9510 3953 9557
TIME...MOT...LOC 2313Z 246DEG 31KT 3988 9569 3977 9558
          3973 9555 3965 9552 3952 9549

DUX
Special weather statement, Oct 4, 6:30 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 PM CDT FRI OCT 4 2013

KSZ103>105-MOZ028-050200-
JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
730 PM CDT FRI OCT 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND WESTERN WYANDOTTE AND LEAVENWORTH COUNTIES IN
NORTHEAST KANSAS...AND CENTRAL PLATTE COUNTY IN WEST CENTRAL MISSOURI
UNTIL 900 PM CDT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OSKALOOSA TO
LECOMPTON TO RICHLAND TO LYNDON...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
JARBALO AROUND 755 PM CDT.
LEAVENWORTH...RENO AND TONGANOXIE AROUND 805 PM CDT.
STILLINGS AND FORT LEAVENWORTH AROUND 810 PM CDT.
BEVERLY...EAST LEAVENWORTH...FAIRMOUNT AND LANSING AROUND 815 PM CDT.
FARLEY...LINWOOD AND BASEHOR AROUND 820 PM CDT.
CLEARVIEW CITY AROUND 830 PM CDT.
BONNER SPRING AROUND 830 PM CDT.
KANSAS CITY SPEEDWAY AROUND 850PM CDT.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 416.
  I-35 IN KANSAS BETWEEN MILE MARKERS 209 AND 215.
  I-435 LOOP FROM MILE MARKERS 2 TO 20.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3933 9518 3937 9485 3907 9471 3881 9484
      3878 9506 3898 9506 3898 9508 3895 9508
      3898 9516 3896 9517 3896 9519
TIME...MOT...LOC 0029Z 259DEG 24KT 3927 9523 3900 9543
          3889 9550 3859 9572

DUX
Special weather statement, Oct 4, 7:20 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
820 PM CDT FRI OCT 4 2013

KSZ025-103-MOZ020-028-050145-
ATCHISON KS-BUCHANAN MO-LEAVENWORTH KS-PLATTE MO-
820 PM CDT FRI OCT 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN...SOUTHEASTERN ATCHISON AND NORTHWESTERN
LEAVENWORTH COUNTIES UNTIL 845 PM CDT...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EASTON...OR 10 MILES EAST OF NORTONVILLE...
MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ATCHISON...WESTON...RUSHVILLE...DEARBORN...BEAN LAKE...LEWIS AND
  CLARK VI...IATAN AND DE KALB.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 25 AND 33.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3963 9509 3962 9506 3967 9502 3968 9498
      3969 9497 3971 9497 3947 9469 3940 9491
      3935 9518 3936 9519 3941 9519 3942 9523
      3945 9526
TIME...MOT...LOC 0120Z 232DEG 31KT 3942 9511

DUX
Local storm report, Oct 4, 7:37 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
837 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND DMG     TONGANOXIE              39.11N 95.09W
10/04/2013                   LEAVENWORTH        KS   TRAINED SPOTTER

            LARGE BRANCHES DOWN

&&

HMORGAN
Special weather statement, Oct 4, 7:43 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
843 PM CDT FRI OCT 4 2013

KSZ103>105-MOZ021-028-029-037-050245-
CLAY MO-CLINTON MO-JACKSON MO-JOHNSON KS-LEAVENWORTH KS-PLATTE
MO-WYANDOTTE KS-
843 PM CDT FRI OCT 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND WYANDOTTE AND EASTERN LEAVENWORTH COUNTIES IN
NORTHEAST KANSAS...AND SOUTHWESTERN CLINTON COUNTY IN NORTHWEST
MISSOURI...AND SOUTHEASTERN PLATTE...NORTHWESTERN JACKSON AND CLAY
COUNTIES IN WEST CENTRAL MISSOURI UNTIL 945 PM CDT...

AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEAVENWORTH TO
BASEHOR TO DE SOTO...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BONNER SPRINGS...PLATTE CITY...EDWARDSVILLE...SHAWNEE...WEATHERBY
  LAKE...LAKE QUIVIRA...PARKVILLE...MERRIAM...MISSION...SMITHVILLE...
  RIVERSIDE...FAIRWAY...KANSAS CITY KANSAS...WESTWOOD...GLADSTONE...
  KANSAS CITY...NORTH KANSAS CITY...CLAYCOMO...LIBERTY AND KEARNEY.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 12.
  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 29.
  I-35 IN KANSAS BETWEEN MILE MARKERS 228 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 12.
  I-435 LOOP FROM MILE MARKERS 5 TO 64.
  I-29 BETWEEN MILE MARKERS 0 AND 23.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3957 9438 3935 9433 3904 9441 3896 9497
      3918 9490 3938 9492
TIME...MOT...LOC 0143Z 246DEG 27KT 3935 9487 3919 9486
          3896 9496

DUX
Special weather statement, Oct 4, 8:00 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
900 PM CDT FRI OCT 4 2013

KSZ057-103>105-MOZ028-050245-
JOHNSON KS-LEAVENWORTH KS-MIAMI KS-PLATTE MO-WYANDOTTE KS-
900 PM CDT FRI OCT 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NORTHERN MIAMI
COUNTIES IN EAST CENTRAL KANSAS...AND WYANDOTTE AND SOUTHERN
LEAVENWORTH COUNTIES IN NORTHEAST KANSAS...AND SOUTHERN PLATTE COUNTY
IN WEST CENTRAL MISSOURI UNTIL 945 PM CDT...

AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILLIAMSTOWN TO
LAWRENCE TO VINLAND TO 5 MILES NORTHEAST OF OTTAWA TO PRINCETON...AND
MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  EDGERTON...TONGANOXIE...DE SOTO...GARDNER...BONNER SPRINGS...
  BASEHOR...OLATHE...EDWARDSVILLE...SHAWNEE...SPRING HILL...LAKE
  QUIVIRA...LENEXA...MERRIAM...OVERLAND PARK...MISSION...PRAIRIE
  VILLAGE...PARKVILLE...FAIRWAY...KANSAS CITY KANSAS AND WESTWOOD.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
  I-35 IN KANSAS BETWEEN MILE MARKERS 200 AND 234.
  I-635 BETWEEN MILE MARKERS 0 AND 9.
  I-435 LOOP FROM MILE MARKERS 0 TO 27...76 TO 83.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3930 9477 3913 9462 3892 9461 3866 9467
      3854 9507 3898 9506 3898 9508 3896 9507
      3895 9508 3898 9516 3896 9517 3896 9519
      3905 9519
TIME...MOT...LOC 0200Z 245DEG 38KT 3904 9526 3895 9518
          3884 9517 3869 9517 3850 9523

DUX

The radar

The Pleasant Hill radar (KEAX), 117 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
October 4, 8:26 PM CST
Where
Buchanan County, 0.69 mi S of St Joseph
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.760, -94.850

The ASOS at the St. Joseph Rosecrans Airport, measured a thunderstorm wind gust to 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474984.